It’s been around 3 weeks since I completed my Rituximab treatment and I wanted to share my experience with you. Only if you’re interested ofcourse!
I googled the stats and there are approximately 1.5 million Americans living with Lupus. In the UK it’s around 50,000. That said, there’s still no cure.
We’re treated with the most random and bizarre medications. We’re prescribed pills and medicine meant for other illnesses but because they’re reported to have some benefit, Rheumatologists can justify prescribing them. Once you’ve exhausted these without success, unfortunately, chemotherapy is seen as the only viable option. Especially if the Lupus is very active.
Onto the diary…
I went into hospital February 19th at 8am, nervous but armed with magazines, snacks and my iPod. The ward was quiet and I was put in chair number 7 (I think!)
The tray next to me was all set for the infusion and I psyched myself up for the horrible game of ‘find the vein’. I don’t fear the needle but I get anxious when I know it’s time to cannulate. I needn’t have worried because it would be a very, very long time before we even got close to starting the treatment. Here’s why:
I had a really bad time after my first infusion. The day after, I had pain in my throat, fever and achey muscles. This developed further into all over pain, tendonitis, migraines, sickness and nausea. When you have any type of chemotherapy, the hospital ask you to monitor all symptoms that occur afterwards. You’re given a Patient Alert Card and must contact the hospital immediately if you have any of the symtoms listed, as they may be a sign of infection. As I felt so unwell, I had to be examined at A&E two days later.
Because this happened, the Nurse told me that she wasn’t able to start my treatment until a Doctor was free. Long story short, we began 5 hours after I arrived! The doctor also set the infusion to a much slower speed to prevent an allergic reaction like last time.
Once I was all plugged in, the routine was pretty much the same as the first time. You go through phases of being ok and then you have moments where you remember what’s happening. It’s like being on a long haul flight; you gear up for take off, soon you relax into it with a film or a book and now and again you remember where you are and what you’re doing!
Mentally, it’s hard to accept what you’re putting your body through. It’s essentially a cell killer and it’s killing off part of you. The treatment will leave you more susceptible to infections and like all big treatments, carries an element of risk. It’s a significant treatment but after all this, it’s still not a cure. It may not even work. That said, I couldn’t let these fears get the better of me, I burried my head in celebrity gossip instead.
Due to the delay, I was there the longest. 15 patients must have come and gone! I was excited when the nurse told me that I was almost done – until I looked at my hands…
I noticed that I had a slight rash on my left hand and pointed it out to the nurse. She looked concerned and said she’d check back in a few minutes. Out of nowhere (and with the drip almost empty) I developed a severe rash all over my hands. Within minutes it was on both sides of my arms. I went to the bathroom to look at my body and it was on my chest, stomach and back.
I was panicked because the Nurse and the Doctor were both visibly worried. To me, It was like the chemo was burning through my skin! The Doctor did a thorough examination and commented that perhaps the treatment just was too much for me. I couldn’t believe that I’d ended up with ANOTHER reaction to the infusion.
The Doctor asked the Nurses to stay behind for another couple of hours with me to monitor the rash. (I felt extremely guilty about this by the way) Eventually it improved but it got worse before it got better.
After 12 hours or so, I was allowed to go home. Exhausted and emotional and a bit numb. I was also preparing myself for the same after effects like last time. Why is nothing ever easy?!
3 weeks later, I’m so tired and it’s a more intense fatigue than I’ve been used to. Not sure if it’s consequence or just coincidence. I’ve also been feeling very sick and have the chest and joint pain like I normally do. My plan now is to just take one day at a time and to really concentrate on doing what’s best for my body. And ofcourse, to start the challenging task of reducing the steroids. I’ll keep you updated on this once I hear what Rheumatology has to say!
Thanks so much for reading. I hope this was useful/interesting and not too graphic!
Til next time X